Loading...
 
Translate Register Log In Login with facebookLogin and Register

Drug-induced bone loss: a major safety concern (Vitamin D can help) – Sept 2018

Drug-induced bone loss: a major safety concern in Europe

Expert Opin Drug Saf. 2018 Sep 17. doi: 10.1080/14740338.2018.1524868. [Epub ahead of print]
N Guyen KD1,2, Bagheri B3, Bagheri H1.

  • 1 Laboratoire de Pharmacologie Médicale et Clinique, Equipe de Pharmacoépidémiologie de l'UMR INSERM 1027, Faculté de Médecine de l'Université Paul-Sabatier et Centre Midi-Pyrénées de PharmacoVigilance , de Pharmacoépidémiologie et d'Information sur le Médicament de l'UMR INSERM 1027, Centre Hospitalier Universitaire , Toulouse , France.
  • 2 The National Centre of Drug Information and Adverse Drug Reaction Monitoring , Hanoi University of Pharmacy , Vietnam.
  • 3 Department of Pharmacology, School of Medicine , Semnan University of Medical Sciences , Semnan , Iran.


Drug-induced bone loss remains the major cause of vertebral and hip fractures and significantly associated to morbidity and mortality. This article will review the common drugs identified as the causes of bone loss and the risk factors and management in European countries. Areas covered: Apart from glucorticoid - the most reputed cause of osteoporosis, many different drugs could cause harmful skeletal disorders.
The

  • antiepileptics,
  • hormonal therapy,
  • GnRH antagonists,
  • aromatase inhibitors

are well-known cause of bone loss.
Osteoporosis and fractures risk also increased with

  • calcineurin inhibitors,
  • antiretroviral drugs,
  • selective inhibitors of serotonin reuptake,
  • loop diuretics,
  • heparins,
  • oral anticoagulants,
  • high doses of thyroxine and
  • proton pump inhibitors.

Expert opinion: Drugs are an important secondary cause of osteoporosis. Healthcare professionals should routinely reassess the requirement for drugs and use the lowest dosage and shortest duration.
Lifestyle changes, adequate calcium, vitamin D supplement or initiation of the osteoporotic treatment should be recommended after initiation of high-risk agents. Appropriate monitoring of bone status and initiating osteoporosis treatment if indicated are recommended when drugs having potential deleterious effects on bone are used, particularly in high-risk patients. The update and further studies would provide concluded evidences of controversial drugs induced bone loss and determine the best prevention and treatment strategies.

Created by admin. Last Modification: Thursday December 27, 2018 14:39:06 GMT-0000 by admin. (Version 3)
See any problem with this page? Report it (FINALLY WORKS)